Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS San Angelo, TX

April 9, 2008Nolan County, Taylor County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 9, 2008, 2:58 PM CDT for Nolan County, Taylor County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2008, 2:58 PM CDT (19:58 UTC)
Expired
Apr 9, 2008, 3:30 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 1:20 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 580 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
580 m²/s²
0-3 km storm-relative helicity
675 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:36 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 9, 1:36 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
136 PM CDT WED APR 9 2008

.UPDATE...
ZONE FORECAST HAS BEEN UPDATED TO INCLUDE A TORNADO WATCH FOR THE
ENTIRE FORECAST AREA THROUGH 8PM THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 958 AM CDT WED APR 9 2008/

UPDATE...
HAVE SENT AN UPDATE WITH THE SEVERE THUNDERSTORM WATCH INFORMATION
THAT AFFECTS THE NORTHERN TWO THIRDS OF THE BIG COUNTRY THROUGH
21Z.

PREV DISCUSSION... /ISSUED 628 AM CDT WED APR 9 2008/

AVIATION...
A WARM FRONT SHOULD GRADUALLY MOVE NORTH INTO THE BIG COUNTRY
THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
ACROSS WEST CENTRAL TEXAS THIS MORNING AS LOW LEVEL JET DEVELOPS
WITH MOISTURE TRANSPORT OVER THE FRONTAL BOUNDARY. MVFR CIGS
OVC010-020 OVER THE AREA THIS MORNING...WITH LCL IFR CIS BLO
OVC010 OVER THE HEARTLAND...RISING TO BKN020-030 THIS
AFTERNOON...ESPECIALLY IN THE WARM SECTOR. SCATTERED STORMS ARE
EXPECTED ACROSS MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS
THIS AFTERNOON. ADDITIONAL STORM DEVELOPMENT IS EXPECTED BY LATE
AFTERNOON AND EVENING...JUST AHEAD OF AN APPROACHING DRYLINE WEST
OF A SWEETWATER TO SAN ANGELO TO OZONA LINE. AS THE STRONG LIFT
FROM THE APPROACHING DEEP UPPER TROUGH IMPINGES ON THE AREA...AN
INTENSE SQUALL LINE IS EXPECTED TO DEVELOP AND MOVE RAPIDLY EAST
ACROSS WEST CENTRAL TEXAS TONIGHT.  21

PREV DISCUSSION... /ISSUED 339 AM CDT WED APR 9 2008/

DISCUSSION...

A LOT OF THINGS GOING ON WEATHER WISE OVER THE NEXT 24 TO 36 HOURS
ACROSS WEST CENTRAL TX. YESTERDAYS COLD FRONT HAS STALLED OVER
THE NW HILL COUNTRY AND SOUTHERN HEARTLAND. A BAND OF ELEVATED
CONVECTION DEVELOPED OVER NORTH CENTRAL TX AND IS CONTINUING TO
MOVE EAST AWAY FROM THE AREA THIS MORNING. THE RUC/NAM BOTH
DEVELOP ANOTHER BAND OF ELEVATED CONVECTION RIGHT AROUND OR JUST
AFTER 12Z AS A LEAD IMPULSE EJECTS NORTHEAST ACROSS THE PLAINS
AHEAD OF THE MAIN SYSTEM. THIS AREA OF CONVECTION WILL LIKELY GROW
IN COVERAGE AS IT TRAVELS NORTH ACROSS THE BIG COUNTRY AND
NORTHERN TX THRU 18Z. THE MAIN QUESTION WILL BE WHERE THE
BOUNDARIES SET UP LATER TODAY AFTER THE ELEVATED CONVECTION
DEPARTS. IT IS ALSO POSSIBLE THAT WE WILL TRANSITION FROM ELEVATED
TO SURFACE BASED CONVECTION DURING THE AFTERNOON ON THE SOUTHERN
FLANK NEAR THE RETREATING SURFACE WARM FRONT. OTHER DEVELOPMENT IS
POSSIBLE ALONG THE DRYLINE WHICH WILL STRETCH SOUTH OF A
DEVELOPING SURFACE LOW OVER THE PERMIAN BASIN BY LATE AFTERNOON OR
EARLY EVENING. THE ELEVATED STORMS THIS MORNING WILL BE CAPABLE OF
PRODUCING MARGINALLY SEVERE HAIL. ANY STORMS THAT DEVELOP THIS
AFTERNOON/EVENING ARE EXPECTED TO TRANSITION QUICKLY TO
SUPERCELLULAR GIVEN THE PROGGED INSTABILITY/SHEAR COMBINATION AND
WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
TORNADOES...ESPECIALLY NEAR THE WARM FRONT AND TOWARD EVENING AS
LOW LEVEL SHEAR INCREASES WITH THE STRENGTHENING LLJ. A STRONG
TORNADO OR TWO CANNOT BE RULED OUT WITH ANY DISCREET CELLS THIS
EVENING. THE STORMS WILL LIKELY BECOME A SQUALL LINE OVERNIGHT AS
A PACIFIC COLD FRONT SWEEPS ACROSS THE AREA WITH DAMAGING
WINDS...LARGE HAIL...AND AN ISOLATED TORNADO POSSIBLE.

THE PACIFIC FRONT AND ANY STORM ACTIVITY ASSOCIATED WITH IT WILL
QUICKLY MOVE EAST OF MY FORECAST AREA EARLY THURSDAY. SKIES WILL
CLEAR OUT FAIRLY RAPIDLY WHICH WILL ALLOW FOR FULL INSOLATION AND
DEEP TROPOSPHERIC MIXING TO TAKE PLACE. THE NAM/GFS FORECAST WINDS
OF 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER DURING THE
AFTERNOON...WHICH IS USUALLY A GOOD ESTIMATE FOR THE MAX WIND
GUST. IT WILL BE A CLEAR CUT HIGH END WIND ADVISORY
EVENT...HOWEVER WITH THE EXPECTED HIGHER PRIORITY SEVERE WEATHER
PRECEDING IT...I WILL ELECT NOT TO ISSUE A HEADLINE TO AVOID
COMPLEXITY AND WILL LIKELY DO SO TOMORROW MORNING AFTER THE
CONVECTIVE EVENT IS OVER. FOR WHAT ITS WORTH...MET GUIDANCE IS
FORECASTING SUSTAINED WINDS IN THE LOW 30S KT RANGE. A VERY WINDY
DAY IS INDEED IN STORE.

ONLY MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST BEYOND
THURSDAY. THERE ARE SOME NOTICEABLE DIFFERENCES BETWEEN THE
GFS/ECMWF ON HOW DEEP THE TROUGH WILL BE OVER THE SOUTHERN PLAINS
FOR THE WEEKEND. IF THE ECMWF VERIFIES...TEMPS WILL BE EVEN COOLER
THAN WHAT IS IN THE FCST. NO MATTER WHICH SOLN YOU BELIEVE...THE
WEATHER WILL BE DRY FOR THE REMAINDER OF THE 7 DAY PERIOD.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  58  77  40  74 /  70  10  10  10
SAN ANGELO  58  83  43  78 /  60  10  10   0
JUNCTION  63  85  44  83 /  50  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-
HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-
SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-
THROCKMORTON-TOM GREEN.

&&

99/15
Hazardous weather outlook, Apr 9, 1:52 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 PM CDT WED APR 9 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
152 PM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST
CENTRAL TEXAS AS A WARM FRONT INTERACTS WITH A SURFACE DRYLINE.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND
NORTHEAST OF A LINE FROM STERLING CITY...THROUGH SAN ANGELO...AND
SOUTH TO MASON. THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY THIS
AFTERNOON IN THIS VERY UNSTABLE ENVIRONMENT. THE MAIN THREATS WILL
BE VERY LARGE HAIL AND STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...WATCH FOR STRONG WEST WINDS ACROSS WEST CENTRAL
TEXAS. EXPECT AT LEAST A WIND ADVISORY. ALSO...WITH VERY DRY AIR
MOVING INTO WEST CENTRAL TEXAS...MINIMUM RELATIVE HUMIDITY VALUES
WILL LIKELY DROP INTO THE TEENS ACROSS WEST CENTRAL TEXAS THURSDAY
AFTERNOON. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WITH A FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

EXPECT SPOTTER ACTIVATION THIS AFTERNOON AND TONIGHT.

23/HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:25 PM CDTSevere Thunderstorm WarningSJTMenard35 min
Apr 8, 7:49 PM CDTSevere Thunderstorm WarningSJTMason, Menard26 min
Apr 8, 8:17 PM CDTSevere Thunderstorm WarningSJTMason, Menard43 min
Apr 8, 9:25 PM CDTSevere Thunderstorm WarningSJTMason25 min
Apr 9, 4:16 AM CDTFire Weather WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more25 hr
Apr 9, 3:15 PM CDTTornado WarningSJTJones, Taylor45 min
Apr 9, 3:23 PM CDTTornado WarningSJTFisher, Nolan52 min
Apr 9, 3:35 PM CDTTornado WarningSJTJones, Taylor40 min
Apr 9, 3:54 PM CDTTornado WarningSJTCallahan, Taylor36 min
Apr 9, 3:57 PM CDTTornado WarningSJTJones, Shackelford48 min
Apr 9, 4:04 PM CDTTornado WarningSJTFisher, Jones26 min
Apr 9, 4:13 PM CDTSevere Thunderstorm WarningSJTSterling32 min
Apr 9, 4:44 PM CDTTornado WarningSJTShackelford31 min
Apr 9, 4:57 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Throckmorton32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.